Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 40, NWS Aberdeen, SD

May 25, 2007Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 25, 2007, 3:50 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2007, 3:50 PM MDT (21:50 UTC)
Expired
May 25, 2007, 4:02 PM MDT
In force
12 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 151 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 1:05 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 252150
SVRABR
SDC031-041-252215-
/O.NEW.KABR.SV.W.0040.070525T2150Z-070525T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM MDT FRI MAY 25 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 415 PM MDT

* AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FIRESTEEL...OR 28 MILES NORTH OF LANTRY...
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TIMBER LAKE AROUND 400 PM MDT...

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4539 10135 4534 10115 4554 10089 4557 10128

$$
ALBRECHT
1 follow-up statement
000 
WWUS53 KABR 252202
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
503 PM CDT FRI MAY 25 2007

SDC031-041-252213-
/O.CAN.KABR.SV.W.0040.000000T0000Z-070525T2215Z/
CORSON SD-DEWEY SD-
403 PM MDT FRI MAY 25 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEWEY AND SOUTH
CENTRAL CORSON COUNTIES HAS BEEN CANCELLED...

AT 400 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4539 10135 4534 10115 4554 10089 4557 10128

$$
ALBRECHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:39 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 25, 2:39 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
339 PM CDT FRI MAY 25 2007

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MAIN FORECAST ISSUES CENTER AROUND STORMS AND THEN TEMPERATURES.
FAIRLY POTENT LOOKING WAVE NOW TURNING EAST ACROSS NORTHERN
WYOMING. AT THE SURFACE LOW PRESSURE IS SPINNING UP OVER NORTHWEST
SOUTH DAKOTA. THIS SFC LOW IS EXPECTED TO TRACK NORTHEAST INTO
WEST CENTRAL MINNESOTA OVERNIGHT. MEANWHILE WARM FRONT LOOKS
CAMPED OUT ALONG ND/SD BORDER AREA. SEVERE STORMS ALREADY POPPING
OVER WEST RIVER AREA. EXPECT THAT DEVELOPING STORMS WILL ADVECT
INTO CENTRAL PORTIONS OF THE STATE THIS EVENING WHERE INSTABILITY
AXIS EXISTS. HAIL AND WIND ARE THE MAIN THREATS. ONCE STORMS TRACK
INTO THE NORTHEAST CWA...THEY WILL RUN INTO INCREASINGLY STABLE AIR
AND THUS SUSPECT THEY WILL PROBABLY BE JUST ORDINARY STORMS BY
THAT TIME. BASED ON SYSTEM STRENGTH...LIKELY POPS SEEM ENTIRELY
APPROPRIATE. CONCERNING WINDS...CENTRAL AND WESTERN CWA MAY SEE
NEAR ADVISORY CRITERIA WINDS AT TIMES THIS EVENING...BUT DECIDED
WITH SVR WATCH IN PLACE THAT THAT SHOULD BE THE MAIN HEADLINE AND
DECIDED TO AXE ADVISORY.

BY SATURDAY MOST OF THE SYSTEM HAS PASSED OFF INTO UPPER
MISSISSIPPI RIVER VALLEY WITH PERHAPS JUST A FEW WRAPAROUND
SHOWERS LEFT OVER NORTHEAST CWA IN THE MORNING. MAIN NEWS FOR
SATURDAY WILL BE RATHER CHILLY TEMPERATURES. H85 TEMPS MIXED DOWN
DRY ADIABATICALLY SUGGEST 50F MIGHT BE THE MAX FOR FAR NORTHEAST
CWA WITH WARMER TEMPS TO THE WEST. ALSO WILL BE BREEZY TO WINDY
OVER CWA ON SATURDAY. SATURDAY NIGHT SHOULD BE QUITE CHILLY WITH
LOWS DROPPING INTO THE 30S OVER THE EASTERN CWA UNDER LIGHT WINDS
VIA SURFACE HIGH.

FOR SUNDAY AND SUNDAY NIGHT WEATHER LOOKS FAIRLY QUIET...ALTHOUGH
LLJ RETURNING TO THE WEST LATE ON SUNDAY SHOULD HELP KEEP TEMPS UP
WARMER THAN PREVIOUSLY FORECASTED. ALSO CAN NOT RULE OUT A LATE
NIGHT STORM OVER FAR WESTERN CWA ON NOSE OF STRONG WAA.

.LONG TERM...MONDAY THROUGH FRIDAY
EXTENDED TERM BEGINS WITH GENERAL AGREEMENT IN THE MODELS...WITH
THE MODELS ADVERTISING DIVERGING SOLUTIONS INTO THE END OF NEXT
WEEK. GFS/ECMWF/CANADIAN ALL SHOW AN UPPER TROUGH PUSHING INTO THE
NORTHERN ROCKIES MONDAY INTO TUESDAY...WITH LEE SIDE LOW PRESSURE
DEVELOPING AT THE SURFACE. STILL EXPECT A CHANCE FOR SHOWERS AND
THUNDERSTORMS MONDAY INTO TUESDAY...WITH WAA/INCREASING MOISTURE
AHEAD OF THE SYSTEM MONDAY INTO MONDAY NIGHT. ANTICIPATE THE
HIGHEST CHANCE FOR THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT AS
THE SURFACE TROUGH AXIS PUSHES THROUGH THE AREA. UNCERTAINTY THEN
INCREASES TOWARD WEDNESDAY INTO THE END OF THE WEEK AS THE GFS
ADVERTISES CLOSING OFF THE UPPER LEVEL TROUGH...AND LETTING IT SIT
OVER THE NORTHERN PLAINS THROUGH FRIDAY. EC/CANADIAN CONTINUE TO
SHOW SIMILAR SOLUTIONS TO THE PAST FEW DAYS...WITH THE UPPER LEVEL
TROUGH PUSHING THROUGH THE AREA TUESDAY...POSSIBLY INTO
WEDNESDAY...WITH UPPER LEVEL RIDGING THEN BUILDING INTO THE AREA.
LATEST HPC GUIDANCE IN SUPPORT OF THE EC/CAN SOLUTION...WITH THE
GFS AS A BIT OF AN OUTLIER. THEREFORE DID CONTINUE WITH A DRY
FORECAST FOR THE REMAINDER OF THE EXTENDED. AS FOR
TEMPERATURES...MADE VERY LITTLE CHANGES. HOWEVER IF THE SOLUTION
BEGINS TO SHIFT MORE TOWARD THE GFS SOLUTION...COOLER TEMPERATURE
WILL BE NEEDED.

&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER WESTERN SOUTH
DAKOTA LATE THIS AFTERNOON...AND THEN MOVE EAST INTO THE CENTRAL
PART OF THE STATE...AND LATE INTO THE NORTHEAST. SEVERE WEATHER IS
POSSIBLE WITH LARGE HAIL AND STRONG WINDS MAINLY NEAR AND WEST OF
THE MISSOURI RIVER VALLEY. OUTSIDE OF THUNDERSTORMS...EXPECT VFR
CIGS AOA 6K FEET AND UNLIMITED VSBYS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...ALBRECHT
AVIATION...TDK
Hazardous weather outlook, May 25, 4:32 AM MDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CDT FRI MAY 25 2007

SDZ006-018-261045-
BROWN-SPINK-
532 AM CDT FRI MAY 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING...THEN THUNDERSTORMS
ARE LIKELY THIS EVENING AND TONIGHT AS A LOW PRESSURE SYSTEM MOVES
ACROSS SOUTH DAKOTA. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE AREA...AND OTHER THAN DANGEROUS
LIGHTNING...THE PRIMARY THREATS FROM THESE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS.

WINDS WILL INCREASE QUICKLY THIS MORNING AND BECOME GUSTY ACROSS
THE AREA THIS AFTERNOON AND EVENING IN ADVANCE OF THE STORM SYSTEM.

FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER FOR AN
EXTENDED PERIOD OF TIME. SEE THE LATEST FLOOD STATEMENT FOR
SPECIFIC INFORMATION REGARDING RIVER STAGES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY ASSOCIATED WITH
ANOTHER SYSTEM MOVING EAST FROM THE ROCKY MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 7 PM THIS EVENING.

MNZ039-046-SDZ007-008-011-019>023-261045-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
532 AM CDT FRI MAY 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING INTO THE
AFTERNOON...THEN THUNDERSTORMS ARE LIKELY TONIGHT AS A LOW
PRESSURE SYSTEM MOVES ACROSS SOUTH DAKOTA. THESE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE AT THIS TIME...AND THE PRIMARY THREAT WILL
BE DANGEROUS LIGHTNING.

WINDS WILL INCREASE THIS MORNING AND BECOME GUSTY AT TIMES ACROSS THE
AREA THIS AFTERNOON AND EVENING IN ADVANCE OF THE STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY ASSOCIATED WITH
ANOTHER SYSTEM MOVING EAST FROM THE ROCKY MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003>005-009-010-015>017-033>037-045-048-051-261045-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
532 AM CDT FRI MAY 25 2007 /432 AM MDT FRI MAY 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING AND EARLY
AFTERNOON...THEN THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND THIS
EVENING AS A LOW PRESSURE SYSTEM MOVES ACROSS SOUTH DAKOTA. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA...AND
OTHER THAN DANGEROUS LIGHTNING...THE PRIMARY THREATS FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH AN ISOLATED
TORNADO POSSIBLE.

WINDS WILL INCREASE QUICKLY THIS MORNING AND BECOME GUSTY THIS
AFTERNOON ACROSS THE AREA IN ADVANCE OF THE STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY
ASSOCIATED WITH ANOTHER SYSTEM MOVING EAST FROM THE ROCKY
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3 PM THIS AFTERNOON.

ECKSTEIN

In the hours before

Local storm report, May 25, 3:19 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
419 PM CDT FRI MAY 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             15 SE ISABEL            45.24N 101.21W
05/25/2007  E0.88 INCH       DEWEY              SD   FIRE DEPT/RESCUE

&&

AP

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:43 AM MDTWind AdvisoryABRBuffalo, Faulk, Hand, Hughes, Hyde, Jones and 4 more10 hr
May 25, 1:43 PM MDTSevere Thunderstorm WarningABRCorson32 min
May 25, 2:18 PM MDTSevere Thunderstorm WarningABRCorson12 min
May 25, 2:38 PM MDTSevere Thunderstorm WarningABRCorson37 min
May 25, 3:15 PM MDTSevere Thunderstorm WarningABRDewey30 min
May 25, 4:12 PM MDTSevere Thunderstorm WarningABRDewey48 min
May 25, 4:15 PM MDTSevere Thunderstorm WarningABRCorson, Dewey45 min
May 25, 4:20 PM MDTSevere Thunderstorm WarningABRDewey41 min
May 25, 5:06 PM MDTSevere Thunderstorm WarningABRDewey54 min
May 25, 5:19 PM MDTSevere Thunderstorm WarningABRJones26 min
May 25, 5:30 PM MDTSevere Thunderstorm WarningABRDewey, Stanley60 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.